Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 245, NWS Little Rock, AR

October 11, 2021Garland County, Montgomery County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Oct 11, 2021, 2:49 AM CDT for Garland County, Montgomery County, Arkansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 2:49 AM CDT (07:49 UTC)
Expired
Oct 11, 2021, 3:15 AM CDT
In force
26 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Garland County, AR, Montgomery County, AR

The radar

The Little Rock radar (KLZK), 112 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 11:07 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS54 KLZK 110749
SVRLZK
ARC051-097-110815-
/O.NEW.KLZK.SV.W.0245.211011T0749Z-211011T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Little Rock AR
249 AM CDT Mon Oct 11 2021

The National Weather Service in Little Rock has issued a

* Severe Thunderstorm Warning for...
  Southwestern Garland County in central Arkansas...
  Eastern Montgomery County in western Arkansas...

* Until 315 AM CDT.

* At 248 AM CDT, a severe thunderstorm was located near Meyers, or 10
  miles southeast of Mount Ida, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mountain Pine...                  Meyers...
  Avant...                          Royal...
  Silver...                         Crystal Springs Landing...
  Welsh...                          Fannie...
  Crystal Springs...                Hurricane Grove...
  Sunshine...                       Pearcy...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for western and
southwestern Arkansas.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 400 AM CDT for western and
southwestern Arkansas.

&&

LAT...LON 3474 9343 3455 9311 3439 9336 3440 9341
      3437 9341 3434 9345 3434 9350 3448 9362
TIME...MOT...LOC 0748Z 228DEG 51KT 3449 9346 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

230
1 follow-up statement
981 
WWUS54 KLZK 110802
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
302 AM CDT Mon Oct 11 2021

ARC051-097-110815-
/O.CON.KLZK.SV.W.0245.000000T0000Z-211011T0815Z/
Garland AR-Montgomery AR-
302 AM CDT Mon Oct 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTHWESTERN GARLAND AND NORTHEASTERN MONTGOMERY COUNTIES...

At 302 AM CDT, a severe thunderstorm was located near Lake Ouachita
State Park, or 15 miles northwest of Hot Springs, moving northeast at
55 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mountain Pine...                  Meyers...
Avant...                          Royal...
Crystal Springs Landing...        Fannie...
Crystal Springs...                Sunshine...
Pearcy...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for western
Arkansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3454 9312 3439 9336 3440 9341 3464 9350
      3474 9343
TIME...MOT...LOC 0802Z 228DEG 49KT 3460 9330 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 12:59 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 11, 12:59 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
1259 AM CDT Mon Oct 11 2021

.UPDATE...

Updated to include the 06z aviation discussion.

.AVIATION...

SHRA/TSRA are expected to sweep across the state tonight into
Monday. A few TSRA's over Wrn terminals may pose a damaging wind
threat along the leading edge of the convection. VFR conds should
deteriorate to MVFR/IFR with the arrival of precipitation. Winds
will remain elevated through the period with switching from the
S/SW to the W/NW behind the Pacific cold front. Conds will improve
back to VFR from W to NE on Monday.

&&

.PREV DISCUSSION...(ISSUED 634 PM CDT Sun Oct 10 2021)
DISCUSSION...

Updated to include the 00Z aviation discussion below...

AVIATION...

While calm conditions are ongoing early this Sun evening...a storm
system to the west will move through tonight into Mon
morning...with convection becoming likely for many sites. Storms
will impact the first terminals across the NW and W after
midnight...then later towards sunrise further east. Some
improvements are expected by midday Mon for most terminals...and
likely all sites by the end of this TAF period.

PREV DISCUSSION...(ISSUED 258 PM CDT Sun Oct 10 2021)

SHORT TERM...Tonight Through Tuesday

Current satellite imagery shows thunderstorms initiating in the
vicinity of the dryline and frontal boundary out in the Texas
Panhandles region. Zooming out, it's quite evident the upper low
that was invof the four corners region this morning has started to
push east/northeast.

Storms will continue to increase in coverage and intensity over
Texas and Oklahoma with all modes of severe weather possible...
especially from the Red River Valley and I-35 corridor eastward.
The line of storms will shift eastward during the evening and
overnight hours.

Though there's some slight temporal variation in short term/
mesoscale model solutions, it seems to be a safe bet that activity
will largely stay west of Arkansas through the evening. As the
storms shift into Arkansas (primarily after 06Z), they will tend
to weaken...especially as they shift into central Arkansas.

Concerning the severe threat in Arkansas...
The Northwest 1/3rd of the state still appears to be the favored
area...essentially from Texarkana to Conway and Mountain Home
westward. What will be working against the severe threat is the
time of day and lack of large scale heating ahead of the boundary.
However, as I've said before, this is a very dynamic system.
There's backing winds out ahead of the approaching boundary, and a
great deal of vertical wind shear with the system. The low level
jet will get going as well, with model forecast soundings showing
50+ knots around and above 2000 feet late in the night and early
tomorrow morning. Couple this with some elevated CAPE and cold air
aloft, and it should be enough to sustain a severe threat well
into Arkansas for several hours.

The storms will weaken as they shift into central Arkansas, with
drier air moving in behind the frontal passage, which should be
during the morning hours. As it hits the upper ridge centered over
the western Gulf of Mexico, it will stall out to the south of us.
But, more on that a little later.

As for the mode of storms and associated threats...
The primary tornado threat will be with the initial storms over
far western/northwest Arkansas. Otherwise, damaging wind gusts
will be the primary concern with any strong/severe thunderstorms.

Hail can't be ruled out either, but the colder air aloft will lag
the surface system somewhat, so the hail threat will be greater
over far western Arkansas.

Basically, as the system shifts eastward into central Arkansas,
this will evolve into more of a qlcs-type setup versus a single
line. Unfortunately, based on the amount of shear, there will be a
continued weak tornado threat, and if you've got any experience
with severe weather in these parts, spin up and dissipate quickly
and are not easy to warn for.

High precipitable water values (on the order of around two
inches) will allow stronger storms to be efficient rainfall
producers. Would not be surprised to see localized areas of heavy
rainfall, but nothing widespread as the overall storm motion
should be...well...fast.

Other concerns...
Have increased the wind and wind gust forecasts over the entire
area to account for the wind energy associated with the system...
especially over the higher terrain of the Ozarks and Ouachitas.
Also included a mention of gusty winds associated with
thunderstorms from around/after midnight through mid day tomorrow.

The gradient will relax after the frontal passage, with winds
diminishing during the afternoon Monday. Slightly cooler temps
will be noted. However, weak surface high pressure will move
through pretty quickly behind the front. By Tuesday, the upper
ridge over the western Gulf will expand toward the southeast
conus, and this will shift the stalled front back to the north as
a warm front.

Showers/storms will become possible by Tuesday afternoon as the
warm front shifts northeastward and promotes uplift into the
region.

Okay...I'm done for now. I'll let the long term forecaster take
over...

LONG TERM...Tuesday Night Through Sunday

Sfc warm front will continue to lift north of the area at the start
of the period with Td values approaching 70 F statewide Wednesday.
Aloft, an intensifying cyclone will lift northeastward from the
Central Rockies toward the Upper MS Valley against steadfast ridging
across the SE US.

While the H500 ridge will keep the mid-week cyclone at bay, it will
also help funnel moisture from what is expected to be Pacific
Hurricane Pamela. Pamela is expected to make landfall east of the
tip of the Baja Peninsula. From there, an abundance of moisture will
stream northeast across southern Texas northeastward over Arkansas.
Model data suggests PW values in the 2-2.5 inch range across this
corridor, which for several U/A sites would be near daily record max
values.

By late week a new mid-level through will begin to traverse the
country from west to east as the SE US ridge begins to finally
yield. A cold front will approach the area from the NW and interact
with the abundance of moisture in place and provide widespread
shower and thunderstorm activity to the region. Some locally heavy
rain will become a concern before precip exits the area on Saturday
when the front has moved through. In its wake, cooler and perhaps
below average temperatures will build in over the state.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...70
Hazardous weather outlook, Oct 10, 3:03 PM CDT, 11 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
303 PM CDT Sun Oct 10 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-112015-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
303 PM CDT Sun Oct 10 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon and Tonight

A strong pressure gradient remains in place over the region and
strong to gusty southwesterly winds will continue today and
tonight. Wind speeds of 10-20 mph with gusts in excess of 30 mph
will be possible, particularly in the higher terrain of the
Ouachita and Boston Mountains.

Severe weather will be possible across western and northwestern
Arkansas tonight. Damaging wind gusts and isolated tornadoes will
be most favored, however large hail will also be possible. Heavy
rainfall with amounts of one to two inches may be seen over
portions of northwestern Arkansas as well.

.DAYS TWO THROUGH SEVEN...Monday Through Saturday
Showers and thunderstorms will be possible over mainly eastern
Arkansas on Monday with locally heavy rainfall possible.

Shower and thunderstorm chances will remain in the forecast through
late week as an active pattern remains. While the potential for
strong to severe storms will exist during this time, uncertainty is
too great for specifics at this time. Some locally heavy rainfall
could become a concern over parts of the state.

.Spotter Information Statement...

Spotter activation will not be needed through this evening, but
could be needed late tonight over western Arkansas.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

70/44/67

In the hours before

Special weather statement, Oct 11, 2:33 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Little Rock AR
233 AM CDT Mon Oct 11 2021

ARZ041-042-052-110815-
Pike AR-Garland AR-Montgomery AR-
233 AM CDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of northern Pike,
southwestern Garland and southeastern Montgomery Counties through 315
AM CDT...

At 233 AM CDT, Doppler radar was tracking a strong thunderstorm near
Daisy, or 13 miles north of Murfreesboro, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glenwood...                       Norman...
Daisy...                          Narrows Dam...
Meyers...                         Daisy State Park...
Bear Creek Public Use Area...     Salem in Pike County...
Crystal Springs Landing...        Welsh...
Sunshine...                       Rosboro...
Lodi...                           Silver...
Fancyhill...                      Hopper...
Kirby...                          Pearcy...
Hurricane Grove...                Crystal Springs...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CDT for western and
southwestern Arkansas.

&&

LAT...LON 3454 9362 3467 9343 3445 9321 3440 9328
      3440 9341 3434 9341 3434 9348 3427 9348
      3410 9373 3425 9387
TIME...MOT...LOC 0733Z 231DEG 35KT 3426 9369

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 12:32 AM CDTSevere Thunderstorm WarningLZKPolk, Scott58 min
Oct 11, 1:25 AM CDTSevere Thunderstorm WarningLZKMontgomery, Pike, Polk65 min
Oct 11, 2:33 AM CDTSpecial Weather StatementLZKPike42 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.